Hail, Florence
- When
- December 5, 2:35 PM CST
- Where
- Florence County, Florence
- Measured
- 1 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 45.917, -88.250
A rare late-season thunderstorm produced large hail in northeast Wisconsin. The storm developed in an unusually warm airmass ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A rare late-season thunderstorm produced large hail in northeast Wisconsin. The storm developed in an unusually warm airmass ahead of a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 5, 3:45 AM CST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CST WED DEC 5 2001 FORECAST FOCUS ON TEMPERATURES AND WINDS TODAY. FOG A PROBLEM OVER THE EXTREME NORTHERN ZONES AS LIGHT WINDS...WARM AIR...AND SNOW COVER PRODUCE A RIPE ENVIRONMENT FOR FOG. DENSE FOG WILL LIFT AS THE WARM FRONT PUSHES NORTHWARD AND WINDS BECOME SOUTHWEST AND INCREASE IN SPEED. MODELS SUGGESTING WARM DAY TODAY AS WE ARE UNDER THE INFLUENCE OF A WARM MOIST SOUTHWEST FLOW. RIGHT NOW THE BEST CHANCE FOR RECORD BREAKING TEMPERATURES WILL BE THE SOUTHERN ZONES AS CURRENT TEMPERATURES ARE ONLY A FEW DEGREES AWAY FROM THE RECORD HIGH ALREADY. SNOW COVER IN THE NORTHERN ZONES WILL PREVENT THE TEMPERATURES FROM SOARING MUCH ABOVE THE RECORDS FOR THIS DAY. HAVE BUMPED UP TEMPERATURES A FEW NOTCHES IN THE ZONES TO COME MORE IN LINE WITH THE WARMER AVN MOS RATHER THAN THE COOLER NGM MOS. PRESSURE GRADIENT WITH THE APROACHING LOW IS QUITE IMPRESSIVE. WHATS EVEN MORE IMPRESSIVE IS THE WINDS ON THE BACK SIDE OF THE LOW AFTER THE COLD FRONT PASSES THROUGH. 850 MB WINDS CRANK TO 50 KNOTS WITH STRONG COLD AIR ADVECTION. HAVE BROUGHT THE WIND SPEEDS UP TO WINDY AFTER THE PASSAGE OF THE COLD FRONT TO REFLECT SOME OF THESE STRONG WINDS MAKING IT TO THE SURFACE. MODELS PRETTY CLOSE IN HOW THEY HANDLE THE STRENGTH OF THE LOW AND WHERE THE PRECIPITATION WILL FALL. THE AVN IS MORE GENEROUS WITH THE AMOUNT OF PRECIPITATION THAT FALLS TODAY AND TONIGHT. WILL GO WITH THE MORE CONSERVATIVE ETA AND NGM...BELIEVING THE PRECIPITATION WILL BE IN THE FORM OF SHOWERS AND THUNDERSTORMS AS OPPOSED TO A STEADY RAIN CONCENTRATED OVER ONE AREA. CURRENT RADAR TRENDS HAVE LEAD TO OCCASIONAL SHOWER WORDING WITH A FEW THUNDERSTORMS OVER ALL THE ZONES TODAY AS THE PRECIPITATION LOOKS LIKE SHOWERS INSTEAD OF A STEADY RAIN. RAIN WILL END OVER THE EASTERN ZONES TONIGHT AS THE LOW MOVES TOWARDS HUDSON DAY. REST OF THE FORECAST LOOKS REASONABLE AS THE NEXT CHANCE OF PRECIPITATION COMES FRIDAY AS A WEAK 500 MB VORT MOVES THROUGH THE STATE. COORDINATION WITH ARX AND MQT...THANKS. .GRB...DENSE FOG ADVISORY FAR NORTHERN WISCONSIN THIS MORNING. WIZ005-010>012. KURIMSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CST WED DEC 5 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON. THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE... AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60 MPH. THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40 MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT MOVES THROUGH. SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CST WED DEC 5 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON. THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE... AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60 MPH. THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40 MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT MOVES THROUGH. SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275073.